Comment on “Acute Ethanol Coingestion Confers a Lower Risk of Hepatotoxicity after Deliberate Acetaminophen Overdose”


  • Nima Majlesi DO,

  • Howard A. Greller MD,

  • Mark Su MD,

  • Gar Ming Chan MD

To the Editor

We thank the authors for their publication regarding acetaminophen (APAP) overdose in the setting of ethanol coingestion.1 APAP continues to be consequential, and the investigation of the potential protective effects of ethanol is important. However, we believe that further investigation is warranted before conclusions can be drawn.

The article attempts to answer the question as to whether acute ingestion of ethanol is protective against APAP-induced hepatotoxicity. To answer this question, it is important to define hepatotoxicity, the outcome of interest. The authors chose to represent APAP-induced hepatotoxicity with nonstandard markers, making evaluation of effect difficult. Aspartate aminotransferase (AST) levels are the most specific and reliable laboratory marker of hepatotoxicity after APAP ingestion, not alanine aminotransferase (ALT) levels.2 Although other markers of hepatotoxicity may be present, an AST level of >1,000 IU/L is used as the sole defining value of initial hepatotoxicity. In cases of APAP-induced hepatotoxicity, where markers of poor outcome are present, AST elevation precedes these markers and is always present.2 In this study, the authors define “hepatotoxicity” as an international normalized ratio (INR) of >1.3 at 20.25 hours after APAP ingestion and treatment with N-acetylcysteine.1 This has never been shown to correlate with or define hepatotoxicity, nor is it utilized as a prognostic indicator of fulminant hepatic failure.3 There are multiple reasons to have alterations in the INR in the setting of an APAP overdose. They include preexisting conditions, laboratory error, or interference of INR assays with administration of N-acetylcysteine. There is also the possibility of direct APAP effect on INR.4,5 Thus, without presenting evidence of hepatotoxicity, the authors are unable to demonstrate a “protective” effect of acute ethanol ingestion.

The authors’ hypothesis is not without theoretical merit. Acute ethanol ingestion has been hypothesized to inhibit CYP2E1 in contrast to the induction of this enzyme by chronic ethanol exposure.6 Although this study attempted to elucidate this effect, there were no data presented to correlate APAP exposure and ethanol chronicity. Ethanol use was confirmed through a qualitative breath alcometer test without measurement of serum ethanol concentrations. A quantitative measurement that is taken at the same time as a measurement of APAP concentration and other markers of interest would lend more credence to the authors’ conclusions.

Finally, the Rumack-Matthew nomogram was based on all patients in a population that overdosed on APAP, without knowledge of the prevalence of ethanol coingestion in that population. One can presume that ethanol was as common a coingestant in the original study (as well as in the validation study) and that there was a normal distribution among those who developed hepatotoxicity and those who didn’t. The author’s inference that a lower “line” needs to be used for patients at high risk is unfounded.

While this study contributes to the body of knowledge of APAP, it falls short of proving its conclusions. However, it does raise an interesting question. Does ethanol decrease the incidence of APAP-associated coagulopathy? Further study is needed to answer this and other questions raised.